Thunderstorm Wind, Letcher
- When
- June 1, 3:17 PM EST to 3:21 PM EST
- Where
- Letcher County, Premium
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -82.917
A few 8 to 10 inch diameter trees blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 2:31 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 331 PM EDT THU JUN 1 2006 .DISCUSSION...OUTFLOW BOUNDARY TRACKING EAST ALONG THE OHIO RIVER HAS INITIATED A LINE OF MARGINALLY SEVERE TO SEVERE THUNDERSTORMS IN NORTHCENTRAL KY. THESE STORMS SHOULD CONTINE EAST AND WILL IMPACT ERN KY LATER THIS AFTERNOON. CAVEAT WILL BE THE TIMING OF STORMS INTO OUR CWFA IN CONJUNCTION WITH THE SETTING SUN AND LOSS OF DIURNAL HEATING. OTHER STORMS IN TN AND VA/WVA HAVE ALSO BROKEN THE CAP AND WILL BEAR WATCHING EVEN THO THEY ARE OUTSIDE CURRENT SVR TS WATCH AREA. WEAK FNTL BNDRY SAGGING THRU NWRN IN/OH WITH ONLY INDICATION A WEAK WIND SHIFT WILL PUSH THRU ERN KY AFTER MIDNIGHT TONIGHT. IMPETUS WILL BE A SFC LOW THAT TRACKS NEWD FROM THE MO BOOTHEEL TOWARD PBZ. THIS FNT WILL ACT MORE LIKE A DIFUSE OUTFLOW BNDRY THAN AN ACTUAL FNT. ALSO THE AIR POST FNTL IS NOT MUCH DIFFERENT FROM PRE FNTL SO FRI WILL BE A REPEAT OF THIS AFTN EVENT. COOLER/DRIER AIR FINALLY OOZES INTO REGION LATE FRI EVENING WHICH WILL ALLOW SAT MORN TEMPS TO RECORD SLIGHTLY LOWER READINGS AND THEN HIGH TEMPS ON SAT WILL ONLY REACH THE MID 70S UNDER PC SKIES. RELIEF WILL BE SHORT LIVED WITH DIURNAL PCPN REAPPEARING LATE MON AFTN WITH TEMPS REBOUNDING INTO THE 80S. REST OF FCST WILL INDICATE WARM TEMPS AND DIURNAL PCPN...BUT MORE DIFFUSE AS TO TIMING. && .PREV DISCUSSION... 149 PM EDT THU JUN 1 2006 WILL BE ISSUING AN UPDATE FOR NEW SEVERE THUNDERSTORM WATCH...NUMBER 427. AREA WILL GENERALLY COVER LOCATIONS ALONG AND NORTH OF THE HAL ROGERS PARKWAY. THIS WATCH BEING ISSUED AS A RESULT OF A LARGE CLUSTER... DEVELOPING LINE OF CONVECTION CURRENTLY MOVING THROUGH WEST CENTRAL KENTUCKY...VALID THROUGH 0Z THIS EVENING. 1137 AM EDT THU JUN 1 2006 SATELLITE SHOWING QUITE A BIT OF BREAKS IN THE CLOUDINESS OVER THE REGION...AND AT PRESENT MOST OF ANY CLOUD COVER OVER OUR AREA IS FAIRLY HIGH IN NATURE. COLD FRONT STILL TO OUR NORTHWEST WILL CONTINUE TO DRIFT TO THE SOUTHEAST TODAY...INCREASING THE POTENTIAL FOR SHOWER AND THUNDERSTORM ACTIVITY AS THE DAY PROGRESSES. WILL UPDATE THIS MORNING TO REMOVE MORNING WORDING AND FOG. WILL ALSO HAVE TO RAISE MAX TEMPS A BIT AS WELL. CURRENT OBS ARE SHOWING WE HAVE ALREADY HIT OUR ADVERTISED MAX IN SOME LOCATIONS. CONVECTIVE TEMP IS ABOUT 80 DEGREES WHICH WE SHOULD BE REACHING WITHIN THE HOUR...TWO AT THE MOST. FORECAST SOUNDINGS ARE ALSO SHOWING A BIT WARMER MID LEVEL TEMPS THAN YESTERDAY. SO WHEN THUNDERSTORMS BEGIN TO FIRE...THEY MAY DO SO WITH A LITTLE LESS VIGOR THAN YESTERDAY...ESPECIALLY WITH ADDITIONAL HIGH LEVEL CLOUDINESS. WITH THIS IN MIND...EXPECT HIGH TEMPS SHOULD REACH A LITTLE HIGHER THAN 80 AS IT WILL TAKE SOME TIME FOR CONVECTION TO FIRE AND GENERATE ENOUGH CLOUD COVER TO REALIZE ANY TYPE OF WIDESPREAD CHECK TO CLIMBING AFTERNOON TEMPS...AT LEAST FOR THOSE AREAS NOT SEEING ANY IMMEDIATE RAINFALL. WILL ALSO GO WITH A FIVE DEGREE SPREAD FOR AFTERNOON TEMPS TO COVER THE POSSIBILITY THAT A FEW LOCATIONS COULD REACH EVEN HIGHER. WILL KEEP LIKELY POPS INHERITED FOR THE LATE AFTERNOON AND EARLY EVENING PERIOD. HOWEVER...DID MAKE SOME MINOR ADJUSTMENTS TO THE ISC SKY AND POP GRIDS TO ACCOUNT FOR CURRENT TIMING TRENDS. UPDATED ZONE PACKAGE WILL BE OUT SOON. 330 AM EDT THU JUN 1 2006 WITH THE GFS STILL HAVING SOME CONVECTIVE FEEDBACK ISSUES...DECIDED TO GO WITH NAM SOLUTION FOR SHORT TERM PORTION OF FORECAST. MULTIPLE BOUNDARIES LEFT OVER FROM YESTERDAYS CONVECTION...COULD ACT AS TRIGGERS FOR SOME SCATTERED SHOWERS AND STORMS EARLY THIS MORNING. WITH AMPLE MOISTURE IN PLACE...SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. MODEL SOUNDINGS AND CROSS SECTIONS SHOWING DEEP LAYER MOISTURE IN PLACE OVER ENTIRE FORECAST AREA. WITH VERY LIGHT WINDS ALSO ANTICIPATED AT BOTH LOW AND MIDDLE LEVELS OF THE ATMOSPHERE...ANY STORMS THAT FORM WILL HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL. MODELS ALSO INDICATING ENOUGH LIFT AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS TO FORM THIS AFTERNOON AND EVENING. NAM HAS LIFTED INDICES OF MINUS TWO TO MINUS FOUR...AND CAPE OF 800 TO 1200 J/KG IN PLACE THIS AFTERNOON...WHICH WOULD BE FAVORABLE FOR AT LEAST ISOLATED SEVERE STORMS. THE MAIN THREATS WOULD BE HAIL AND DAMAGING WINDS. SKY COVER WAS REDONE A BIT TO ACCOUNT FOR SLOW EXIT OF AREA OF LOW PRESSURE ON FRIDAY AND SATURDAY. MODEL CROSS SECTIONS KEEP QUITE A BIT OF MOISTURE IN PLACE AT ALL LEVELS OF THE ATMOSPHERE THROUGH SUNDAY MORNING...SO WENT WITH AT LEAST PARTLY CLOUDY SKIES THROUGH THE WEEKEND. WITH LOW PRESSURE LINGERING...AND PLENTY OF MOISTURE IN PLACE AT THE SURFACE...ALSO LEFT IN PRECIPITATION CHANCES THROUGH EARLY SATURDAY MORNING. ALSO...WITH FRONT SLOW TO EXIT EASTERN KENTUCKY FRIDAY...KEPT LIKELY PRECIPITATION CHANCES IN FORECAST THROUGH FRIDAY AFTERNOON...WITH A GRADUAL DOWN TREND IN POPS FOR FRIDAY NIGHT INTO SATURDAY MORNING. AFTER EARLY SATURDAY...FELT MODELS HAD OVERDONE PRECIP A BIT...SO KEPT THINGS HIGH AND DRY FOR SATURDAY AFTERNOON THROUGH SUNDAY MORNING. DEWPOINTS LOOKED GOOD AND WERE ONLY ADJUSTED SLIGHTLY PER LATEST TRENDS. WINDS WERE ADJUSTED TO REFLECT CHANGES MADE TO TIMING OF FRONTAL PASSAGE THURSDAY NIGHT. QPF AND WEATHER GRIDS WERE ALSO MODIFIED...BASED UPON CHANGES MADE TO POP AND SKY GRIDS. WENT WITH A BLEND OF MAV AND MET MOS NUMBERS FOR TEMPERATURE FORECAST...GOING ON THE WARM SIDE OF MAVMOS FOR MAX TEMPS ACROSS THE BOARD...AND VERY CLOSE TO MAV MOS FOR MIN TEMPS. 947 PM EDT WED MAY 31 2006 CONVECTION HAS MOSTLY EXITED THE AREA FOR THE EVENING EXCEPT FOR THE LINGERING ACTION OVER FLEMING COUNTY. THIS SHOULD PUSH TO THE WEST AND OUT OF THE AREA IN THE NEXT HOUR OR SO. HAVE DECREASED POPS FOR THE REMAINDER OF THE NIGHT WITH ATMOSPHERE WORKED OVER PRETTY WELL AND MAIN FORCING MECHANISM...WEAK BOUNDARY NEAR THE OHIO RIVER...WELL TO OUR WEST. WITH FAIRLY WIDESPREAD COVERAGE TO THE RAINFALL EARLIER...EXPECT FOG TO FORM QUICKLY THIS EVENING AS CEILING BREAKS UP AND THIS WILL NEED TO BE ADDED TO THE FORECAST SUITE. STILL UNSURE HOW WIDESPREAD THE FOG WILL GET AS DEBRIS CLOUDS SHOULD LINGER OVERHEAD THROUGH MOST OF THE NIGHT SO WILL NOT BE ISSUING ANY FOG ADVISORIES AT THIS TIME. TEMPS...WHICH ARE RUNNING MUCH COOLER THAN PROGGED IN THE HOURLY GRIDS...WILL NEED TO BE ADJUSTED. THESE SHOULD STABILIZE AROUND CURRENT VALUES SO ONLY SLIGHT ADJUSTMENTS WERE NEEDED TO EXPECTED OVERNIGHT LOWS. UPDATED FORECAST PRODUCTS WILL BE SENT ALONG ONCE FINALIZED. HAVE A GOOD NIGHT... 639 PM EDT WED MAY 31 2006 SHORT TERM MESOSCALE UPDATE...DIURNAL CONVECTION TOOK ADVANTAGE OF THE RECORD HIGH TEMPERATURES AND AMPLE INSTABILITY TO BECOME SEVERE IN MANY LOCATIONS THIS AFTERNOON. THE FORECAST AREA IS PRETTY MUCH WORKED OVER AT THIS POINT AND WITH SUNSET NEAR...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. THE ONLY AREA TO REMAIN A VIABLE THREAT IS NORTHWEST OF AN IRVINE TO WEST LIBERTY LINE WHERE CONVECTION HAS NOT BEEN AS WIDESPREAD AND INSTABILITY REMAINS MARGINAL. OUTFLOWS HEADING INTO THAT AREA WILL PROBABLY CONTINUE TO INITIATE CONVECTION FOR AN HOUR OR TWO LONGER. && .JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR COUNTIES GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY...AND WEST OF KY HWY 23 UNTIL 8 PM EDT. && DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 AM EDT THU JUN 1 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 425 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AHEAD OF AN APPROACHING COLD FRONT. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ALSO...DUE TO VERY LIGHT PREVAILING WINDS...ANY STORMS THAT FORM WILL BE VERY SLOW MOVING...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF WIND DAMAGE...HAIL OF ANY SIZE...AND FLASH FLOODING. AR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1038 AM EDT THU JUN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG PARKERS LAKE 36.84N 84.48W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 1045...AND ON HWY 927.
0338 PM HAIL PARKERS LAKE 36.84N 84.48W
05/31/2006 E0.75 INCH MCCREARY KY DEPT OF HIGHWAYS
0340 PM TSTM WND DMG 3 N PARKERS LAKE 36.88N 84.48W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 27.
0340 PM TSTM WND DMG 4 NW WHITLEY CITY 36.77N 84.53W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 700.
0610 PM TSTM WND DMG GILMORE 37.74N 83.37W
05/31/2006 WOLFE KY DEPT OF HIGHWAYS
1 TREE DOWN.
0614 PM TSTM WND DMG VANCLEVE 37.63N 83.41W
05/31/2006 BREATHITT KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN.
&&
WJMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1040 AM EDT THU JUN 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG GREENWOOD 36.87N 84.49W
05/31/2006 MCCREARY KY LAW ENFORCEMENT
TREES DOWN
0310 PM TSTM WND DMG 2 E HONEYBEE 36.84N 84.34W
05/31/2006 WHITLEY KY PUBLIC
A FEW LARGE LIMBS BLOWN DOWN AT THE CUMBERLAND FALLS
RESORT PARK.
0315 PM TSTM WND DMG WHITLEY CITY 36.72N 84.48W
05/31/2006 MCCREARY KY LAW ENFORCEMENT
TREES DOWN
0322 PM HAIL ALPINE 36.92N 84.52W
05/31/2006 E0.75 INCH PULASKI KY LAW ENFORCEMENT
0330 PM HAIL WHITLEY CITY 36.72N 84.48W
05/31/2006 E0.88 INCH MCCREARY KY EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED COUNTY WIDE. NICKEL SIZED HAIL
OCCURRED IN CARTERS LAKE...MILL CREEK...GREENWOOD...BAY
RIDGE...AND NATURAL ARCH. THE HAIL OCCURRED FROM 310 PM
THROUGH 330 PM.
0330 PM TSTM WND DMG WHITLEY CITY 36.72N 84.48W
05/31/2006 MCCREARY KY EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTYWIDE. SOME TREES ARE STILL ON
POWER LINES. 500 PEOPLE ARE WITHOUT POWER. EVENT OCCURRED
FROM 310 PM THROUGH 330 PM.
0338 PM HAIL PARKERS LAKE 36.84N 84.48W
05/31/2006 E0.75 INCH MCCREARY KY DEPT OF HIGHWAYS
0338 PM TSTM WND DMG PARKERS LAKE 36.84N 84.48W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 1045...AND ON HWY 927.
0338 PM TSTM WND DMG 1 S ALPINE 36.91N 84.52W
05/31/2006 PULASKI KY LAW ENFORCEMENT
NUMEROUS TREES AND LARGE LIMBS DOWN
0340 PM TSTM WND DMG 4 NW WHITLEY CITY 36.77N 84.53W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 700.
0340 PM TSTM WND DMG 3 N PARKERS LAKE 36.88N 84.48W
05/31/2006 MCCREARY KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON HWY 27.
0400 PM HAIL 4 W LONDON 37.13N 84.15W
05/31/2006 E0.75 INCH LAUREL KY LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED
0416 PM TSTM WND DMG 4 N IRVINE 37.75N 83.97W
05/31/2006 ESTILL KY TRAINED SPOTTER
SEVERAL TREES BLOWN DOWN...ONE ONTO A MOBILE HOME...IN
THE WHITE OAK COMMUNITY.
0422 PM TSTM WND DMG FAUBUSH 37.07N 84.83W
05/31/2006 PULASKI KY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0435 PM TSTM WND DMG MOUNT VERNON 37.36N 84.34W
05/31/2006 ROCKCASTLE KY LAW ENFORCEMENT
NUMEROUS TREES DOWN
0500 PM TSTM WND DMG VICTORY 37.26N 84.10W
05/31/2006 LAUREL KY CO-OP OBSERVER
LARGE LIMBS DOWN...FLAGPOLE BLOWN TO THE GROUND AND
WROUGHT IRON POLE DAMAGED ON PORCH.
0530 PM TSTM WND DMG BOWEN 37.84N 83.77W
05/31/2006 POWELL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0540 PM TSTM WND DMG BURNING SPRINGS 37.26N 83.80W
05/31/2006 CLAY KY LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0602 PM TSTM WND DMG 1 SE GRAY HAWK 37.38N 83.92W
05/31/2006 JACKSON KY LAW ENFORCEMENT
A FEW TREES DOWN AT THE JUNCTION OF OAK GROVE CHURCH ROAD
AND HWY-421.
0610 PM TSTM WND DMG GILMORE 37.74N 83.37W
05/31/2006 WOLFE KY DEPT OF HIGHWAYS
1 TREE DOWN.
0610 PM HAIL 5 E BOONEVILLE 37.48N 83.59W
05/31/2006 E0.75 INCH OWSLEY KY PUBLIC
PENNY SIZED HAIL REPORTED.
0610 PM TSTM WND DMG 1 E FLAT 37.65N 83.53W
05/31/2006 WOLFE KY NWS EMPLOYEE
ONE 8 INCH PINE TREE BLOWN DOWN.
0614 PM TSTM WND DMG VANCLEVE 37.63N 83.41W
05/31/2006 BREATHITT KY DEPT OF HIGHWAYS
NUMEROUS TREES DOWN.
0625 PM TSTM WND DMG TURKEY 37.48N 83.51W
05/31/2006 BREATHITT KY LAW ENFORCEMENT
1 LARGE TREE DOWN ON TOWNHILLE ROAD OFF RT 30W.
&&
WJMKYZ088-118-012015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT THU JUN 1 2006 KYZ088-118-012015- LETCHER-HARLAN- 320 PM EDT THU JUN 1 2006 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE AREA... AT 320 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED 11 MILES SOUTHWEST OF WHITESBURG...OR OVER LYNCH...AND WAS STATIONARY. THIS STORM WILL BE NEAR HOT SPOT AROUND 400 PM EDT...LYNCH AROUND 405 PM EDT...BENHAM AROUND 415 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU JUN 1 2006 KYZ120-012000- PIKE- 330 PM EDT THU JUN 1 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST OF PIKEVILLE...OR 3 MILES SOUTHEAST OF ROCKHOUSE...MOVING NORTH AT 20 MPH. THIS STORM WILL BE NEAR BELCHER AROUND 335 PM EDT...MARROWBONE AROUND 340 PM EDT...GARDEN VILLAGE AROUND 345 PM EDT...FISHTRAP LAKE AROUND 350 PM EDT...PHYLLIS AROUND 355 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAY
The Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few 8 to 10 inch diameter trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521698.